Inventiones mathematicae

, Volume 180, Issue 1, pp 1–53 | Cite as

Well-posedness of the transport equation by stochastic perturbation



We consider the linear transport equation with a globally Hölder continuous and bounded vector field, with an integrability condition on the divergence. While uniqueness may fail for the deterministic PDE, we prove that a multiplicative stochastic perturbation of Brownian type is enough to render the equation well-posed. This seems to be the first explicit example of a PDE of fluid dynamics that becomes well-posed under the influence of a (multiplicative) noise. The key tool is a differentiable stochastic flow constructed and analyzed by means of a special transformation of the drift of Itô-Tanaka type.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albeverio, S., Flandoli, F., Sinai, Y.G.: In: Da Prato, G., Röckner, M. (eds.) SPDE in Hydrodynamic: Recent Progress and Prospects. LNM, vol. 1942. Springer, Berlin (2008). Fondazione C.I.M.E., Florence CrossRefGoogle Scholar
  2. 2.
    Ambrosio, L.: Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158, 227–260 (2004) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ambrosio, L., Crippa, G.: Existence, uniqueness, stability and differentiability properties of the flow associated to weakly differentiable vector fields. In: Transport Equations and Multi-D Hyperbolic Conservation Laws. Lecture Notes of the Unione Matematica Italiana, vol. 5, pp. 1–5. Springer, Berlin (2008) CrossRefGoogle Scholar
  4. 4.
    Brandt, A.: Interior Schauder estimates for parabolic differential (or difference) equations via the maximum principle. Israel J. Math. 7, 254–262 (1969) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Brzezniak, Z., Flandoli, F.: Almost sure approximation of Wong-Zakai type for stochastic partial differential equations. Stoch. Process. Appl. 55, 329–358 (1995) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Crippa, G., De Lellis, C.: Oscillatory solutions to transport equations. Indiana Univ. Math. J. 55, 1–13 (2006) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1992) MATHGoogle Scholar
  8. 8.
    Davie, A.M.: Uniqueness of solutions of stochastic differential equations. Int. Math. Res. Not. 24, Article ID rnm124, 26 p. (2007) Google Scholar
  9. 9.
    Depauw, N.: Non unicité des solutions bornées pour un champ de vecteurs BV en dehors d’un hyperplan. C.R. Math. Acad. Sci. Paris 337(4), 249–252 (2003) MATHMathSciNetGoogle Scholar
  10. 10.
    DiPerna, R.J., Lions, P.L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Fang, S., Imkeller, P., Zhang, T.: Global flows for stochastic differential equations without global Lipschitz conditions. Ann. Probab. 35, 180–205 (2007) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Figalli, A.: Existence and uniqueness of martingale solutions for SDEs with rough or degenerate coefficients. J. Funct. Anal. 254, 109–153 (2008) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Flandoli, F., Russo, F.: Generalized calculus and SDEs with non regular drift. Stoch. Stoch. Rep. 72(1–2), 11–54 (2002) MATHMathSciNetGoogle Scholar
  14. 14.
    Giaquinta, M., Modica, G., Soucek, J.: Cartesian Currents in the Calculus of Variations. I. Cartesian Currents. Springer, Berlin (1998) MATHGoogle Scholar
  15. 15.
    Gyöngy, I.: Existence and uniqueness results for semilinear stochastic partial differential equations. Stoch. Process. Appl. 73, 271–299 (1998) MATHCrossRefGoogle Scholar
  16. 16.
    Gyöngy, I., Krylov, N.V.: Existence of strong solutions for Itô’s stochastic equations via approximations. Probab. Theory Relat. Fields 105, 143–158 (1996) MATHCrossRefGoogle Scholar
  17. 17.
    Gyöngy, I., Shmatkov, A.: Rate of convergence of Wong-Zakai approximations for stochastic partial differential equations. Appl. Math. Optim. 54, 315–341 (2006) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Krylov, N.V.: Lectures on Elliptic and Parabolic Equations in Hölder Spaces. Graduate Studies in Mathematics, vol. 12. American Mathematical Society, Providence (1996) MATHGoogle Scholar
  19. 19.
    Krylov, N.V.: Lectures on Elliptic and Parabolic Equations in Sobolev Spaces, vol. 96. American Mathematical Society, Providence (2008) MATHGoogle Scholar
  20. 20.
    Krylov, N.V., Priola, E.: Elliptic and parabolic second-order PDEs with growing coefficients. To appear in Commun. Partial Differ. Equs. Preprint (2008) Google Scholar
  21. 21.
    Krylov, N.V., Röckner, M.: Strong solutions of stochastic equations with singular time dependent drift. Probab. Theory Relat. Fields 131, 154–196 (2005) MATHCrossRefGoogle Scholar
  22. 22.
    Krylov, N.V., Rozovskii, B.L.: Stochastic Evolution Equations (Russian). Current Problems in Mathematics, vol. 14 (Russian), pp. 71–147, 256. Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Informatsii, Moscow (1979) Google Scholar
  23. 23.
    Kunita, H.: Stochastic differential equations and stochastic flows of diffeomorphisms. In: Ecole d’été de Probabilités de Saint-Flour, XII—1982. Lecture Notes in Math., vol. 1097, pp. 143–303. Springer, Berlin (1984) Google Scholar
  24. 24.
    Kunita, H.: First order stochastic partial differential equations. In: Stochastic Analysis, Katata/Kyoto, 1982. North-Holland Math. Library, vol. 32, pp. 249–269. North-Holland, Amsterdam (1984) Google Scholar
  25. 25.
    Kunita, H.: Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics, vol. 24. Cambridge Univ. Press, Cambridge (1990) MATHGoogle Scholar
  26. 26.
    Ikeda, N., Watanabe, S.: Stochastic Differential Equations and Diffusion Processes. North Holland-Kodansha, Amsterdam (1981) MATHGoogle Scholar
  27. 27.
    Le Bris, C., Lions, P.L.: Existence and uniqueness of solutions to Fokker-Planck type equations with irregular coefficients. Commun. Partial Differ. Equs. 33, 1272–1317 (2008) MATHCrossRefGoogle Scholar
  28. 28.
    Le Jan, Y., Raimond, O.: Integration of Brownian vector fields. Ann. Probab. 30, 826–873 (2002) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Lions, P.L.: Mathematical Topics in Fluid Mechanics. Incompressible Models, vol. 1. Oxford Univ. Press, Oxford (1996) MATHGoogle Scholar
  30. 30.
    Majda, A.J., Bertozzi, A.L.: Vorticity and Incompressible Flow. Cambridge Univ. Press, Cambridge (2002) MATHGoogle Scholar
  31. 31.
    Pardoux, E.: Equations aux dérivées partielles stochastiques non linéaires monotones. Etude de solutions fortes de type Itô. PhD Thesis, Université Paris Sud (1975) Google Scholar
  32. 32.
    Protter, P.E.: Stochastic Integration and Differential Equations, 2nd edn. Springer, Berlin (2004) MATHGoogle Scholar
  33. 33.
    Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion, 3rd edn. Springer, Berlin (1999) MATHGoogle Scholar
  34. 34.
    Rozovskii, B.L.: Stochastic Evolution Systems. Linear Theory and Applications to Nonlinear Filtering. Mathematics and Its Applications (Soviet Series), vol. 35. Kluwer Academic, Dordrecht (1990). Translated from the Russian by A. Yarkho Google Scholar
  35. 35.
    Tessitore, G., Zabczyk, J.: Wong-Zakai approximations of stochastic evolution equations. J. Evol. Equs. 6, 621–655 (2006) MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Veretennikov, Yu.A.: On strong solution and explicit formulas for solutions of stochastic integral equations. Math. USSR Sb. 39, 387–403 (1981) MATHCrossRefGoogle Scholar
  37. 37.
    Zhang, X.: Homeomorphic flows for multi-dimensional SDEs with non-Lipschitz coefficients. Stoch. Process. Appl. 115, 435–448 (2005) MATHCrossRefGoogle Scholar
  38. 38.
    Zvonkin, A.K.: A transformation of the phase space of a diffusion process that will remove the drift. Mat. Sb. (NS) 93(135), 129–149 (1974) (Russian) MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Dipartimento di Matematica Applicata “U. Dini”Università di PisaPisaItaly
  2. 2.CEREMADE (UMR 7534)Université Paris DauphineParis cedex 16France
  3. 3.Dipartimento di MatematicaUniversità di TorinoTorinoItaly

Personalised recommendations